Wisconsin, 2022Hail in Wisconsin, May 20, 2022
May 20, 2022 · NWS GRB · 1 event in 1 county or zone
A line of thunderstorms became strong as they tracked across east-central Wisconsin and the lakeshore ahead of an approaching cold front during the late morning and early afternoon on Friday (5/20). The strongest storms produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms became strong as they tracked across east-central Wisconsin and the lakeshore ahead of an approaching cold front during the late morning and early afternoon on Friday (5/20). The strongest storms produced hail up to nickel size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 20, 5:09 AM CST, 5 hours 51 minutes earlier.
Area forecast discussion, May 20, 5:09 AM CST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
609 AM CDT Fri May 20 2022
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Saturday
Issued at 245 AM CDT Fri May 20 2022
Showers and thunderstorms are currently developing along an axis
of moisture convergence across central Wisconsin are forecast to
push northeast through northeast Wisconsin during the early
morning hours. While these storms are expected to remain below
limits, some of the storms could be strong at times with hail and
gusty winds.
A cold front will then sweep through the area later this morning,
which will bring a fresh round of showers and thunderstorms to the
area as it slowly tracks east. Despite abundant bulk shear values
of 50 to 60 knots, instability is less than 1000 J/kg and mainly
elevated. Therefore severe weather is not expected today, but the
stronger storms could produce sub-severe hail. The cold front
advecting in will mean highs will likely occur earlier in the day,
with falling temperatures during the afternoon hours as 850 mb
temperatures plummet 7 degrees during this period. Highs today are
expected to range from the middle 60s across the north, with highs
in the lower 70s across east-central Wisconsin before temperatures
fall this afternoon.
A much cooler airmass will push overnight lows down to around
normal for this time of year tonight. Lows tonight are expected to
fall into the upper 30s to around 40 across the north, with lows
in the upper 40s across east-central Wisconsin and the lakeshore.
The forecast is expected to be dry tonight as the area will be in
between a departing low pressure system to the east and one
approaching from the south.
A low pressure system developing across the southern Plains late
tonight, will surge northeast along the cold front that pushes
through the region later today, tracking through Illinois and
Indiana on Saturday. While this low is expected to remain well to
the south, some precipitation could sneak into the area later
Saturday afternoon. The best chance for showers and a few
thunderstorms will be across east-central Wisconsin, generally
southeast of a line from Sturgeon Bay to Wautoma. The general
trend with the precipitation has been further southeast;
therefore, it is possible the area could be dry on Saturday if
subsequent runs are even further southeast. Highs on Saturday are
expected to be several degrees below normal; ranging from the
lower to middle 50s across the north, with highs around 60 across
central and east- central Wisconsin.
.LONG TERM...Saturday Night Through Thursday
Issued at 245 AM CDT Fri May 20 2022
A relatively quiet and stable pattern will be in place across the
western Great Lakes as the storm track will mainly reside south of
northeast Wisconsin. Focus of this forecast therefore mainly
revolves around timing light precip chances.
Saturday night through Sunday night...Strong height falls will be
occurring on Saturday night as upper troughing moves into the
western Great Lakes. Deep moisture will be mostly tied up along and
south of the primary frontal zone, which will be located from the
mid-Mississippi Valley to the eastern Great Lakes. However, with
the arrival of the trough, there appears to be sufficient saturation
for a chance of rain across northeast WI thanks to upper divergence
and mid-level fgen. This area of deeper saturation looks to depart
late on Saturday night, which then may lead to a cool and quiet
Sunday morning. With daytime heating and arrival of some moisture
in the 850-700mb layer, deep mixing may lead to a few sprinkles or
showers over north-central WI on Sunday. High pressure then builds
in for Sunday night. Skies should be clearing during the evening.
With light winds, patchy frost will be possible across the
northwoods.
Rest of the extended...High pressure will remain across the region
on Monday. Then a series of storm systems will pass from the mid-
Mississippi Valley to the eastern Great Lakes on Tuesday through
Thursday. Northeast Wisconsin will be on the northern fringes of
the precip chances. But as a low pressure system tracks to the
south, it will offer the highest chance of rain during the late
Tuesday night through Wednesday period.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 609 AM CDT Fri May 20 2022
A cold front will bring another round of showers and isolated
thunderstorms to the area today as it tracks through the region.
Conditions will drop to MVFR/IFR at times with the showers, with
improving conditions later this afternoon behind the cold front.
VFR conditions are then expected tonight with dry weather across
the area.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Kurimski
LONG TERM......MPC
AVIATION.......Kurimski
Hazardous weather outlook, May 20, 2:16 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
316 AM CDT Fri May 20 2022
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
316 AM CDT Fri May 20 2022
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
A few strong thunderstorms are possible through mid-afternoon.
Small hail and gusty winds are the main hazards, but severe
weather is not expected. Locally heavy rain and minor flooding are
also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Areas of frost are possible across the northwoods on Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report an hail, wind damage, or
flooding to the National Weather Service in Green Bay.
LMZ521-522-541>543-210830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
316 AM CDT Fri May 20 2022
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Hazardous conditions to small craft are expected through this
afternoon on the Lake Michigan nearshore waters due to persistent
southeast to south winds and high waves.
There will be a chance of thunderstorms on through mid-afternoon.
Any thunderstorms could pose a hazard to mariners.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability of hazardous weather is low.
Kurimski/MPC
In the hours before
Local storm report, May 20, 9:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1055 AM CDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 4 SSW VESPER 44.43N 89.99W
05/20/2022 U0.25 INCH WOOD WI TRAINED SPOTTER
&&Special weather statement, May 20, 10:01 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1101 AM CDT Fri May 20 2022
WIZ011-013-019>021-031-037-038-045-048-073-074-201645-
Southern Oconto County WI-Waupaca WI-Southern Marinette County WI-
Shawano WI-Langlade WI-Outagamie WI-Winnebago WI-
Northern Oconto County WI-Waushara WI-Menominee WI-Forest WI-
Northern Marinette County WI-
1101 AM CDT Fri May 20 2022
...Thunderstorms will impact portions of southeastern Forest,
Marinette, Menominee, northwestern Winnebago, Waushara, Waupaca,
Oconto, western Outagamie, eastern Langlade and Shawano Counties
through 1145 AM CDT...
At 1059 AM CDT, Doppler radar was tracking thunderstorms along a
line extending from 10 miles east of Antigo to near Clintonville to
8 miles south of Adams. Movement was northeast at 60 mph.
HAZARD...Pea size hail and 30 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Look for shelter if outside.
The thunderstorms will be near... Clintonville around 1105 AM CDT.
Embarrass around 1110 AM CDT.
Shawano, Carter and Navarino Wildlife Area around 1115 AM CDT.
Other locations in the path of these storms include McCaslin Mountain
Natural Area, Wautoma, Gillett, Redgranite, Napowan Scout Camp,
Oconto, Pembine and Lake Poygan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4398 8960 4424 8934 4425 8923 4434 8922
4459 8892 4534 8899 4575 8787 4545 8784
4535 8789 4537 8787 4535 8783 4496 8780
4467 8815 4468 8825 4460 8825 4406 8889
4398 8915
TIME...MOT...LOC 1559Z 244DEG 54KT 4529 8892 4462 8886 4383 8981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
RDMSpecial weather statement, May 20, 10:54 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1154 AM CDT Fri May 20 2022
WIZ039-040-049-050-201745-
Calumet WI-Kewaunee WI-Manitowoc WI-Brown WI-
1154 AM CDT Fri May 20 2022
...A strong thunderstorm will impact portions of southeastern Brown,
southeastern Kewaunee, northeastern Calumet and northern Manitowoc
Counties through 1245 PM CDT...
At 1154 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chilton, or 16 miles southeast of Appleton, moving northeast at 65
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brillion around 1200 PM CDT.
Denmark around 1215 PM CDT.
Two Creeks around 1225 PM CDT.
Kewaunee around 1235 PM CDT.
Other locations impacted by this storm include Krok, Maribel,
Larrabee, Curran, Slovan, Wayside, Morrison, St John, Potter and
Brant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 8834 4465 8739 4462 8736 4453 8741
4433 8748 4429 8747 4396 8819
TIME...MOT...LOC 1654Z 233DEG 56KT 4409 8816
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RDMHail, Kewaunee
- When
- May 20, 11:00 AM CST to 11:10 AM CST
- Where
- Kewaunee County, 0.69 mi N of Pilsen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.460, -87.720
Nickel size hail fell near Pilsen. The time of this event is an estimate based on radar data.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, May 20, 20222 deaths · 44 injured · $50 million · EF3 · 19 events
- Flash Flooding and Flooding in Ohio, May 20, 2022$173,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, May 20, 2022$36,000 · 1 in hail · 10 events
- Damaging Winds in Maryland, May 20, 2022$28,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Georgia, May 20 to 24, 2022$17,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, May 20, 20221.5 in hail · 24 events
- Tornado and Hail in New Jersey, May 20, 2022EF0 · 24 events
- Damaging Winds in Indiana, May 20, 2022$21,000 · 50 kt wind · 2 events
- Heavy Snow in Colorado, May 20 to 22, 202213 events
- Flooding and Hail in Missouri, May 20 to 21, 20221.25 in hail · 13 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, May 20, 202252 kt wind · 9 events
- Flash Flood and Flooding in Florida, May 20, 2022$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020011.